Alabama, 2003

Hail in Alabama, August 3, 2003

August 3, 2003 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 3, 10:14 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 3, 10:14 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1114 AM CDT SUN AUG 3 2003

UPDATE COMING MOMENTARILY...TO MAKE ADJUSTMENTS FOR THE REMAINDER OF
THE DAY BASED ON CLOUD AND RADAR COVERAGE.

CLEARING AND SUBSIDENCE IN THE WAKE OF OVERNIGHT AND MORNING
ACTIVITY...LEAVES A MORE STABLE AIRMASS BEHIND.  WILL HAVE TO WAIT
FOR THE NEXT SHORTWAVE TO APPROACH THE AREA TO GET INCREASED
COVERAGE IN THE SHOWERS AND THUNDERSTORMS.  IN THE SOUTHEASTERN
COUNTIES...HIGH SCATTERED COVERAGE SHOULD DO.  SLIGHT ADJUSTMENTS
TO TEMPERATURES AS WELL.  81

.BHM...NONE.
Hazardous weather outlook, Aug 3, 12:37 PM CST, 1 hour 3 minutes before
ALZ011>015-017>050-032100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THUNDERSTORMS HAVE DEVELOPED IN NORTHERN MISSISSIPPI THIS
AFTERNOON...AND THEY ARE EXPECTED TO MOVE EAST INTO ALABAMA.  A FEW
OF THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE GUSTY WINDS OR
SMALL HAIL.  HOWEVER...NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

THE MOST LIKELY PLACE TO EXPERIENCE STRONG THUNDERSTORMS WILL BE IN
THE NORTHWEST PORTION OF THE STATE...NORTH AND WEST OF TUSCALOOSA
AND BIRMINGHAM.  THE THUNDERSTORMS SHOULD START TO DECREASE IN
INTENSITY AND COVERAGE AROUND 7 OR 8 PM.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

AN ACTIVE JET STREAM AND A SERIES OF UPPER LEVEL DISTURBANCES WILL
KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
THE REMAINDER OF THE WEEK.  AT THIS TIME...IT APPEARS THE MOST
ACTIVE DAYS THIS WEEK...WITH THE GREATEST THREAT FOR MORE
ORGANIZED STRONG OR SEVERE THUNDERSTORMS...WILL BE MONDAY AND
TUESDAY.

BEYOND THAT...IT APPEARS THE REGION WILL RETURN TO A WEATHER
PATTERN A BIT MORE TYPICAL FOR SUMMERTIME WEDNESDAY THROUGH
SATURDAY...WITH LESS ORGANIZED AFTERNOON VARIETY STORMS.

.SPOTTER INFORMATION STATEMENT...

AREA WIDE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD NOT BE NECESSARY.  HOWEVER...WITH THE POTENTIAL FOR
ISOLATED STRONG THUNDERSTORMS...SPOTTERS AND EMERGENCY MANAGEMENT
SHOULD KEEP ABREAST OF WEATHER CONDITIONS THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fayette

When
August 3, 1:40 PM CST
Where
Fayette County, Glen Allen
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.917, -87.750

Penny size hail was observed in Glen Allen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368450.